Pennsylvania, 2006

High Wind in Pennsylvania, December 1, 2006

December 1, 2006 · NWS CTP · 36 events in 36 counties and zones

Strong gradient winds behind a cold front caused widespread tree damage across central Pennsylvania. All 36 zones in the State College area of warning responsibility reported some damage from the strong wind event.

Where it happened

Every event with a place to put it; 36 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Strong gradient winds behind a cold front caused widespread tree damage across central Pennsylvania. All 36 zones in the State College area of warning responsibility reported some damage from the strong wind event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Dec 1, 11:14 AM EST, 1 hour 46 minutes earlier.

Area forecast discussion, Dec 1, 11:14 AM EST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1114 AM EST FRI DEC 1 2006

.SHORT TERM /THROUGH THIS AFTERNOON/...

ZONE TEXT AND WEATHER GRIDS VIA THE WEB UPDATED FOR ISSUANCE OF
SEVERE THUNDERSTORM WATCH 874 IN EFFECT UNTIL 6 PM. LINE OF HEAVY
SHRA/TSRA WITH EMBEDDED BOW ECHOES RACING NE AT 55 TO 60 MPH.
TIMING ON TRACK TO AFFECT THE WRN MTNS BETWEEN 16-18Z...THE
CENTRAL ZONES 18-19Z AND THE AREA EST OF THE SUSQ MAINSTEM 19-21Z.

&&

.PREV DISCUSSION...
 /ISSUED 936 AM EST FRI DEC 1 2006/

SHORT TERM /THROUGH THIS EVENING/...

NARROW COLD FRONTAL RAIN BAND WITH VIRTUALLY NO LIGHTNING ATTM WAS
RACING TO THE NE AT AROUND 50 KT. SREF CAPE/AND NAM PRESSURE RISE
MAXS TARGET THE SOUTHERN HALF OF THE CWA THIS AFTERNOON FOR THE
GREATEST POTENTIAL OF SEVERE...CAPTURING THE GREATER PORTION OF
SPC/S MDT RISK OUTLOOK AREA.

ISSUED A ZONE/GRID UPDATE TO REFLECT THE POTENTIAL OF DAMAGING
WIND GUSTS WITH THE NCRFB...LATE THIS MORNING ACROSS THE WRN PENN
MTNS...AND DURING THE EARLY TO MID AFTERNOON ACROSS THE CENTRAL
MTNS AND SUSQ VALLEY.

REST OF THE PREVIOUS FCST LOOK IN PRETTY GOOD SHAPE.

PREV DISCUSSION...
 /ISSUED 355 AM EST FRI DEC 1 2006/

SHORT TERM /TODAY THROUGH SUNDAY/...

STRENGTHENING LO PRES TRACKING TRACKING NORTHWRD THRU OHIO VALLEY
THIS AM. STEADY RAIN CONFINED TO AREA NORTH OF BAROCLINIC
ZONE...LEAVING PA MAINLY RAIN-FREE EARLY THIS AM. TRAILING COLD
FRONT WILL SWEEP THRU CENTRAL PA THIS AFTN...ACCOMPANIED BY HVY
SHWRS/TSTMS. MODEL CAPE VALUES SIGNIFICANT FOR TIME OF YEAR (ARND
500 J/KG)...COMBINED WITH TREMENDOUS SHEAR...SUPPORT THE MED RISK OF
SVR WX ISSUED BY SPC. LL SHEAR NR 50KTS ALSO SUGGESTS POSSIBILITY OF
ISOLATED TORNADOES.

HIGH PRECIP WATER VALUES COMBINED WITH VIGOROUS LIFT ALONG COLD
FRONT WILL LIKELY RESULT IN DOWNPOURS THAT COULD PRODUCE LOCALIZED
POOR DRAINAGE FLOODING. 1HR FFG VALUES EXCEED STORM TOTAL QPF OVR
MUCH OF THE REGION...SUGGESTING ANY FLASH FLOODING WOULD BE ISOLATED
AT BEST. HOWEVER...WILL LEAVE FFA IN TACT FOR NOW...WHICH MESHES
WELL WITH FLASH FLOOD WATCHES OF NEIGHBORING OFFICES.

HAVE EXPANDED HIGH WIND WARNING TO COVER ENTIRE CWA PER COORDINATION
WITH NEIGHBORING OFFICES. FEEL GREATEST THREAT OF DAMAGING WINDS
WILL BE WITH CONVECTION ASSOCIATED WITH COLD FRONT. HOWEVER...MODEL
SOUNDING DATA STILL SHOWS 50-60KT WIND AT TOP OF WELL MIXED BLYR
BEHIND FRONT...SO NON-CONVECTIVE GUSTS NR WARNING CRITERIA STILL
POSSIBLE INTO THE EVENING HOURS.

SCT LAKE EFFECT SNOW SHWRS WILL DEVELOP OVR THE MTNS THIS EVENING AS
MUCH COLDER AIR ARRIVES ON WESTERLY FLOW TONIGHT. LOW INVERSION
HEIGHTS...AND ABV FREEZING SFC TEMPS EARLY THIS EVENING...WILL KEEP
ACCUMS ON THE LIGHT SIDE. MTN -SHSN SHOULD TAPER TO FLURRIES ON
SATURDAY AS RIDGE OF HI PRES BUILDS TOWARD PA FROM THE WEST. FAIR
AND SEASONABLE CONDITIONS APPEAR LIKELY SUNDAY UNDER RIDGE.

LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...

00Z MREF SHOWING POTENT S/WV ROUNDING BASE OF GRT LKS TROUGH EARLY
MONDAY. EXPECT MTN -SHSN TO ACCOMPANY PASSAGE OF THIS FEATURE.
HOWEVER...ASSOCIATED COASTAL LOW IS PROGGED BY NEARLY ALL ENSEMBLE
MEMBERS TO REMAIN TOO FAR EAST TO AFFECT PA. COLDEST AIRMASS OF
SEASON IS LIKELY TO BE DRAWN SOUTH IN WAKE OF S/WV EARLY NEXT WEEK.
MREF 850 TEMPS ARND -14C MONDAY SUGGEST HIGHS MAY REMAIN BLW
FREEZING OVR ALL BUT SUSQ VALLEY.

AVIATION...

ROUGH FLYING WEATHER OVER THE NEXT 24-36 HOURS AS BIG CHANGES ARE ON
THE WAY.

WARM FRONT STRETCHED ACROSS REGION EARLY THIS MORNING KEEPING MOST
AREAS VFR BUT MVFR STRATOCU BEGINNING TO MOVE INTO LOWER SUSQ AS
SOUTHERLY LOW LEVEL WINDS ARE ON THE INCREASE.  THE STRATOCU WILL
SLOWLY LOWER AND SPREAD FURTHER WEST AND NORTH BY SUNRISE AND LLWS
WILL DEVELOP FOR MAINLY EASTERN 2/3 OF CWA.  SCATTERED SHOWERS WILL
ALSO REDUCE VSBYS/CIGS LOCALLY EARLY...MAINLY IN THE NW.  SURFACE
WINDS WILL START OUT LIGHT AND THEN INCREASE TO 10-20 KTS AND BECOME
GUSTY AFTER SUNRISE AS STRONGER WINDS MOVE IN ALOFT.

STRONG COLD FRONT ASSOCIATED WITH DEEPENING LOW WILL THEN SWEEP
ACROSS CENTRAL PA BETWEEN 16Z-20Z BRINGING MAINLY MVFR WITH SOME
BRIEF IFR CONDITIONS. RAIN WITH EMBEDDED TSTORMS WILL ACCOMPANY THE
FRONT...AND THE TSTORMS WILL BE CAPABLE OF LOCALLY STRONG WINDS AND
HEAVIER DOWNPOURS WHICH WILL SIGNIFICANTLY AFFECT AVIATION
INTERESTS.  WINDS WILL SHIFT TO THE SOUTHWEST AND PICK UP TO
SUSTAINED 20-30 KTS WITH HIGHER GUSTS.

STRONG SOUTHWEST TO WEST WINDS CONTINUE BEHIND THE FRONT WHICH WILL
KEEP LLWS IN THE FORECAST AND USHER IN MUCH COLDER AIR.  RAIN
SHOWERS WILL GRADUALLY CHANGE TO SNOW SHOWERS AS TEMPERATURES FALL
LATE THIS AFTERNOON AND THIS EVENING...WITH AERIAL COVERAGE OF
SHOWERS SLOWLY DIMINISHING.  THIS WILL LEAD TO A GENERAL IMPROVING
OF CONDITIONS AT MOST TAF SITES EXCEPT FOR LOCAL REDUCTIONS TO
CIGS/VSBYS IN THE SHOWERS.  LOWER CIGS/VSBYS MAY LAST THROUGH 12Z IN
THE HIGHER ELEVATION SITES OF KBFD/KJST.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FOR PAZ004>006-010>012-017>019-024>028-
033>037-041-042-045-046-049>053-056>059-063>066 UNTIL MIDNIGHT
SATURDAY.
FLASH FLOOD WATCH FOR PAZ004>006-010>012-017>019-024>028-
033>037-041-042-045-046-049>053-056>059-063>066 UNTIL 10 PM
FRIDAY.
&&

SHORT TERM...LAMBERT
Hazardous weather outlook, Dec 1, 5:33 AM EST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
533 AM EST FRI DEC 1 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-021045-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
533 AM EST FRI DEC 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL SWEEP THROUGH CENTRAL PENNSYLVANIA THIS
AFTERNOON...ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. WIND GUSTS
AROUND 60 MPH ARE EXPECTED WITH SOME OF THESE STORMS. IN
ADDITION...THE HEAVY DOWNPOURS COULD CAUSE LOCALIZED FLASH
FLOODING. STRONG AND POTENTIALLY DAMAGING WIND GUSTS WILL LINGER
INTO THE EVENING AS MUCH COLDER AIR RUSHES INTO THE REGION.
HOWEVER...THE BEST CHANCE OF DAMAGING WINDS AND FLOODING WILL BE
WITH THE FRONTAL PASSAGE...WHICH SHOULD OCCUR AROUND NOON OVER THE
LAUREL HIGHLANDS AND NORTHWEST MOUNTAINS...AND AROUND 3 PM IN THE
SUSQUEHANNA VALLEY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Dec 1, 11:05 AM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1105 AM EST FRI DEC 1 2006

PAZ004-011700-
WARREN-
1105 AM EST FRI DEC 1 2006

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WARREN COUNTY BETWEEN
THROUGH NOON...

AT 1100 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 28 MILES WEST OF
JAMESTOWN TO FRANKLIN...RACING TO THE NORTHEAST AT 55 TO 65 MPH. THE
THUNDERSTORMS WILL BE NEAR SPRING CREEK...GRAND VALLEY AROUND 1115
AM...YOUNGSVILLE...TIDIOUTE AROUND 1130 AM...WARREN...RUSSELL AROUND
1145 AM...KINZUA DAM AND SHEFFIELD AROUND NOON.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
62...STATE ROAD 59.

WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS LINE OF
THUNDERSTORMS.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

FORECASTER: LAMBERT
Special weather statement, Dec 1, 12:11 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1211 PM EST FRI DEC 1 2006

PAZ005-011815-
MCKEAN-
1211 PM EST FRI DEC 1 2006

...STRONG THUNDERSTORMS WILL AFFECT MCKEAN COUNTY...

AT 1210 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES EAST OF
JAMESTOWN TO 4 MILES NORTHEAST OF WARREN TO 11 MILES SOUTHWEST OF
KANE...MOVING NORTHEAST AT 40 MPH. THE THUNDERSTORMS WILL BE NEAR
KANE AROUND 1220 PM...WESTLINE...MARSHBURG AROUND 1225 PM...LEWIS
RUN...CYCLONE...BRADFORD AROUND 1230 PM AND REW AROUND 1235 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
219...STATE ROAD 59...STATE ROAD 66.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

RHG

FORECASTER:
Local storm report, Dec 1, 12:27 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1227 PM EST FRI DEC 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 AM     TSTM WND DMG     ROCKWOOD                39.92N 79.16W
12/01/2006                   SOMERSET           PA   EMERGENCY MNGR

            SEVERAL TREES REPORTED DOWN IN THE TOWN OF ROCKWOOD AND
            IN CONEMAUGH TOWNSHIP

&&

MBC
Special weather statement, Dec 1, 12:41 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1241 PM EST FRI DEC 1 2006

PAZ006-037-011845-
POTTER-TIOGA-
1241 PM EST FRI DEC 1 2006

...STRONG THUNDERSTORMS WILL AFFECT POTTER AND TIOGA COUNTIES...

AT 1239 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF
JOHNSONBURG TO 12 MILES NORTHEAST OF KANE TO 4 MILES WEST OF
BRADFORD...MOVING EAST AT 55 MPH. THE THUNDERSTORMS WILL BE NEAR
SHINGLEHOUSE AROUND 105 PM...ROULETTE...KEATING SUMMIT AROUND 110
PM...OSWAYO AROUND 115 PM...COUDERSPORT AROUND 120 PM...GENESEE
AROUND 125 PM AND DENTON HILL STATE PARK AROUND 130 PM.

THESE STORMS COULD PRODUCE WIND GUSTS TO 50 MPH AND A BRIEF PERIOD
OF HEAVY RAIN AS THEY SWEEP ACROSS THE REGION.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...STATE
ROAD 449.

FORECASTER:RHG
Local storm report, Dec 1, 12:44 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1244 PM EST FRI DEC 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND DMG     3 N JOHNSTOWN           40.37N 78.92W
12/01/2006                   CAMBRIA            PA   EMERGENCY MNGR

            TREES DOWN IN PORTIONS OF MIDDLE TAYLOR TOWNSHIP.

&&

MBC
Special weather statement, Dec 1, 12:56 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1256 PM EST FRI DEC 1 2006

PAZ010-011-017-018-041-045-011830-
CAMERON-CLEARFIELD-ELK-NORTHERN CENTRE-NORTHERN LYCOMING-
SOUTHERN CLINTON-
1256 PM EST FRI DEC 1 2006

...STRONG THUNDERSTORMS WILL AFFECT CAMERON...CENTRE...CLEARFIELD...
CLINTON...ELK AND LYCOMING COUNTIES...

AT 1252 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTHEAST
OF ST. MARYS TO 5 MILES NORTHEAST OF CLEARFIELD...MOVING EAST AT 75
MPH. THE THUNDERSTORMS WILL BE NEAR PINE GLEN...MOSHANNON AROUND 105
PM...SNOW SHOE AROUND 110 PM...MILL HALL...LOCK HAVEN AROUND 125
PM...DUNNSTOWN AND MACKEYVILLE AROUND 130 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 120 AND 179.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220...STATE
ROAD 120.

STRONG WINDS UP TO 50 MPH ARE LIKELY WITH THIS LINE OF STORMS.

FORECASTER:RHG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

36 high wind. Local standard time, as filed.

High Wind, Tioga

When
December 1, 1:00 PM EST to 7:00 PM EST
Where
Tioga forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
41.772, -77.254 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees and wires throughout the county.

High Wind, Clearfield

When
December 1, 3:00 PM EST to 8:00 PM EST
Where
Clearfield forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
41.000, -78.474 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees throughout the county. A majority of the trees were down in Clearfield Borough, Westover Township and Burnside Township.

High Wind, Franklin

When
December 1, 3:00 PM EST to 6:00 PM EST
Where
Franklin forecast zone
Measured
45 kt (52 mph) estimated sustained
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.927, -77.721 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees throughout the county. Part of the roof of a mobile home was removed by the wind near Waynesboro on Manheim Road.

High Wind, Blair

When
December 1, 4:00 PM EST to 8:00 PM EST
Where
Blair forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
40.481, -78.349 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees throughout the county.

High Wind, Cameron

When
December 1, 4:00 PM EST to 6:00 PM EST
Where
Cameron forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
41.437, -78.204 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees and wires throughout the county.

High Wind, Elk

When
December 1, 4:00 PM EST to 6:00 PM EST
Where
Elk forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
41.425, -78.649 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees throughout the county.

High Wind, McKean

When
December 1, 4:00 PM EST to 7:00 PM EST
Where
McKean forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
41.808, -78.569 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees and wires throughout the county.

High Wind, Northern Clinton

When
December 1, 4:00 PM EST to 8:00 PM EST
Where
Northern Clinton forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees throughout the county.

High Wind, Potter

When
December 1, 4:00 PM EST to 7:00 PM EST
Where
Potter forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
41.745, -77.896 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees and wires throughout the county.

High Wind, Somerset

When
December 1, 4:00 PM EST to 9:00 PM EST
Where
Somerset forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
39.972, -79.028 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees, wires and power poles throughout the county.

High Wind, Southern Clinton

When
December 1, 4:00 PM EST to 8:00 PM EST
Where
Southern Clinton forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
41.234, -77.638 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees throughout the county.

High Wind, Bedford

When
December 1, 5:00 PM EST to 8:00 PM EST
Where
Bedford forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
40.007, -78.490 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees throughout the county.

High Wind, Cambria

When
December 1, 5:00 PM EST to 8:00 PM EST
Where
Cambria forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
40.495, -78.714 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees and wires throughout the county.

High Wind, Fulton

When
December 1, 5:00 PM EST to 8:00 PM EST
Where
Fulton forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
39.925, -78.113 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees throughout the county. Much of the damage occurred in the McConnellsburg area.

High Wind, Huntingdon

When
December 1, 5:00 PM EST to 8:00 PM EST
Where
Huntingdon forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
40.417, -77.981 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees throughout the county.

High Wind, Juniata

When
December 1, 5:00 PM EST to 8:00 PM EST
Where
Juniata forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
40.531, -77.402 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees throughout the county.

High Wind, Lancaster

When
December 1, 5:00 PM EST to 9:00 PM EST
Where
Lancaster forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
40.042, -76.248 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees and wires throughout the county.

High Wind, Lebanon

When
December 1, 5:00 PM EST to 9:00 PM EST
Where
Lebanon forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
40.367, -76.458 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees and wires throughout the county.

High Wind, Mifflin

When
December 1, 5:00 PM EST to 8:00 PM EST
Where
Mifflin forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
40.610, -77.617 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees and wires throughout the county.

High Wind, Northern Centre

When
December 1, 5:00 PM EST to 8:00 PM EST
Where
Northern Centre forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees throughout the county.

High Wind, Northern Lycoming

When
December 1, 5:00 PM EST to 8:00 PM EST
Where
Northern Lycoming forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees and wires throughout the county.

High Wind, Perry

When
December 1, 5:00 PM EST to 9:00 PM EST
Where
Perry forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
40.398, -77.262 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees and wires throughout the county.

High Wind, Schuylkill

When
December 1, 5:00 PM EST to 9:00 PM EST
Where
Schuylkill forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
40.706, -76.216 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees throughout the county.

High Wind, Snyder

When
December 1, 5:00 PM EST to 8:00 PM EST
Where
Snyder forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
40.770, -77.070 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees throughout the county. Roof damage to a house was reported in Penn Township, about 5 miles northwest of Selinsgrove.

High Wind, Southern Centre

When
December 1, 5:00 PM EST to 8:00 PM EST
Where
Southern Centre forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
NWS Employee
Coordinates
40.919, -77.820 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees throughout the county. A wind gust of 60 mph was measured at the NWS office in State College.

High Wind, Southern Lycoming

When
December 1, 5:00 PM EST to 8:00 PM EST
Where
Southern Lycoming forecast zone
Measured
71 kt (82 mph) measured gust
Deaths
1 direct, 0 indirect
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.343, -77.064 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees throughout the county. Strong winds pealed the steel roof off a storage shed in Jersey Shore. The debris struck and fatally injured one person.

High Wind, Sullivan

When
December 1, 5:00 PM EST to 8:00 PM EST
Where
Sullivan forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
41.446, -76.512 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees and wires throughout the county.

High Wind, Union

When
December 1, 5:00 PM EST to 8:00 PM EST
Where
Union forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
40.963, -77.062 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees throughout the county. Most of the damage was confined to the northern and western portions of the county.

High Wind, Warren

When
December 1, 5:00 PM EST to 7:00 PM EST
Where
Warren forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
41.815, -79.274 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees throughout the county.

High Wind, York

When
December 1, 5:00 PM EST to 9:00 PM EST
Where
York forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
39.920, -76.726 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees and wires throughout the county.

High Wind, Adams

When
December 1, 6:00 PM EST to 9:00 PM EST
Where
Adams forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
39.872, -77.218 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees throughout the county.

High Wind, Columbia

When
December 1, 6:00 PM EST to 9:00 PM EST
Where
Columbia forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
41.049, -76.405 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees throughout the county.

High Wind, Cumberland

When
December 1, 6:00 PM EST to 9:00 PM EST
Where
Cumberland forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
40.164, -77.266 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees throughout the county. Wires and power poles were also knocked down. Much of the damage occurred east of Carlisle.

High Wind, Dauphin

When
December 1, 6:00 PM EST to 9:00 PM EST
Where
Dauphin forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
40.415, -76.779 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees throughout the county. Much of the damage occurred in the cities of Harrisburg and Middletown.

High Wind, Montour

When
December 1, 6:00 PM EST to 8:00 PM EST
Where
Montour forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
41.028, -76.659 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees and wires throughout the county.

High Wind, Northumberland

When
December 1, 6:00 PM EST to 9:00 PM EST
Where
Northumberland forecast zone
Measured
45 kt (52 mph) estimated sustained
Reported by
Emergency Manager
Coordinates
40.852, -76.709 (the zone’s center; the record gives no point)

High winds behind a strong cold front knocked down trees throughout the county. Much of the damage occurred in Shamokin Township.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Southern Lycoming2006-12-0166FemaleOutside/Open AreasDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5709, 5662, 5679, 5657, 5659, 5677, 5685, 5692, 5701, 5704, 5706, 5656, 5658, 5680, 5681, 5682, 5683, 5684, 5686, 5690, 5698, 5700, 5702, 5703, 5705, 5707, 5708, 5710, 5711, 5712, 5655, 5671, 5674, 5676, 5687, 5699.